minor facial wasting after 7+ years
May 3, 2008
Thank you for setting up this forum.
I have been + since late 1999 and have taken Combivir/Sustiva from the get-go (prior to actually sero-converting; I had a branch DNA test due to suspicions about a "flu-like illness" and a crazy ex-boyfriend). I have had excellent results, with immediate non-detectable status, 600-800 CD4 counts (it varies, of course), nearly perfect adherence, diet, exercise, etc. I have noticed, I think, some facial wasting. I've not observed any wasting anywhere else. If anything, weight has become a bit of an issue (I am 56 and love food and good wine). I know that AZT is one of several drugs able to cross the blood/brain barrier and thus a good selection for that reason. The other drug, Zerit, is out of favor, and I know I don't want it. Should I be concerned about AZT's special properties even though it's causing a condition that I will have to address cosmetically (Sculptra/Radiesse)? I don't know whether to "just get over it" or to request a change from my doc. I've been having such fine results so far that I'm almost afraid to switch but am concerned about perceived changes in my appearance. And I'm a little embarrassed about my vanity given the success I have had with this regimen.
Your response is appreciated!
Response from Dr. Pierone
It is important for at least one medication in a cocktail to cross the blood brain barrier and it is true that AZT crosses. Sustiva does as well and evidence of this is the early neurologic and cognitive dysfunction side effects which are often seen with this agent. 3TC (Epivir, Combivir) also crosses into the brain well. The good wine crosses the blood brain barrier effortlessly and the active agent has mixed effects depending on the dosage. So your brain is well covered by your current regimen. Switching to Atripla would do the same and lower the risk of progressive lipoatrophy.
There is no need to be embarrassed by vanity. Humans are social creatures and our outward appearance directly affects and influences our social interactions and daily life. There is nothing wrong with striving to look good. One can cross the line to obsession of course, and this is not a good thing. I live in a household with my wife and 2 daughters so know a little about obsession about appearance :)
You have been having fine results, but updating your regimen to safer and more effective one is nothing to be afraid of and is standard practice in medicine. When better drugs, medical devices, and surgical techniques become available, we switch to them to advance care for our patients. Some lethargic and out of date clinicians cling to obsolete approaches and patients suffer as a result.
Thanks for posting and good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Throat After Drinking After Someone Worried I Have HIV
- Can Chlamydia Cause White Cell In Urine?
- Can You Get Genital Warts Just From Touching?
- How Long Does It Take For The Results Of A Hepatitis B Test?
- Can Alcohol Affect Hiv Test?
- Does Having Diarrhea Affect Absorption Of HIV Meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.